Posted 9/13/2013 2:20 AM (GMT -7)
I'm currently 25 and started developing, what the doctors had determined to be GERD, at the age of 22. My initial symptoms were chest pains and a feeling of pressure right at the lower center of my rib-cage. I would also burp-up food and liquids for a period of time following a meal.
One endoscopy (which found except for some inflammation) and after a month or so of dealing with these symptoms, my dr. finally decided to put me on medication, starting with H2 blockers. For some reason, after a couple of weeks on the H2 blockers, I started developing vertigo-like symptoms and a general sense of lightheadedness. During these episodes, it was difficult to focus, and my mind would feel "foggy/empty," almost as though I were in a trance. I returned to the doctor, who pointed to the H2 blocker as the culprit for my new symptoms. It was at this point that he put me on Nexium 40mg / day.
Unfortunately, my vertigo and "foggy" symptoms persisted, but they were much less severe and frequent compared to the H2 blockers, thus I stayed on the Nexium for over 2.5 years. During that time, I developed other symptoms, including tinnitus, occasional queasiness, and headaches. Most of these symptoms were only amplified if I ever went on an empty stomach for more than an hour.
The Nexium did a good job of stopping my GERD, but after 2.5 years of occasional vertigo and "fogginess," I felt it was time to stop. After stopping Nexium, cold-turkey, my body did experience some strange situations. Of course, there was acid-rebound that caused some general coughing and hoarseness in my voice. The refluxing acid has given me an occasional shortness of breath as I suspect that acid is affecting my esophagus, and thus, my breathing. There was also a couple of periods where I experienced sudden flushes of body heat and sweating for no apparent reason (not sure about this one, in terms of how it might relate).
Most notably, however, I have been developing IBS-like symptoms of flatulence, stomach cramps/pains, and bowel inconsistencies (constipation in the morning, then diarrhea at night.) Today marks nearly 40 days I've been off Nexium, but the really upsetting thing is, I was expected my vertigo/inner ear issues, lightheadedness and tinnitus to stop...but it hasn't. If anything, my ears have started to develop pressure build-ups where it feels as though there is a sensation of fullness, as though my ears need to be "popped."
So after all this time, I'm starting to think that the vertigo/inner-ear issues are not at all related to my medication, but something else, perhaps my GERD, perhaps not. I haven't spoken to my doctor at all about these revelations, but would like to know your take on it/advice/personal experience which may or may not relate.
I'm so glad I found a forums through which I can discuss my experiences. Please, do not hesitate to share your stories with me concerning GERD, Nexium, and vertigo.